Lightning, Jefferson
- When
- August 4, 12:00 PM MST to 4:00 PM MST
- Where
- Jefferson County, 0.66 mi SSW of Pleasant View
- Property damage
- $100,000
- Crop damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 39.711, -105.174
Lightning sparked a grassfire that consumed 300 acres on the northern edge of Green Mountain, in Jefferson County. Gusty winds and very dry conditions allowed the fire to quickly spread and threaten several houses.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Lightning sparked a grassfire that consumed 300 acres on the northern edge of Green Mountain, in Jefferson County. Gusty winds and very dry conditions allowed the fire to quickly spread and threaten several houses. Fortunately, there was only minor damage to homes due to smoke and melted siding. A severe thunderstorm also produced nickel size hail near Peetz, in Logan County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 4, 1:55 AM MST, 10 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 255 AM MDT MON AUG 4 2008 .SHORT TERM...IT LOOKS LIKE THE EXPECTED SLIGHT DRYING TODAY MAY BE VERY SLIGHT. MOST OF THE DRYING BEHIND YESTERDAYS SHORTWAVE IS COMING ACROSS WYOMING...WHILE THERE HAS BEEN NO DECREASE IN PRECIPITABLE WATER AT GRAND JUNCTION YET...AND IT IS LOOKING LIKE THE UPPER LEVELS WILL BE SIMILAR TO YESTERDAY. MEANWHILE...SURFACE MOISTURE HAS INCREASED ACROSS MUCH OF NORTHEASTERN COLORADO. MESONET DATA SHOWS 60 DEGREE DEWPOINTS AS FAR WEST AS FORT MORGAN...WITH 50S ELSEWHERE. WINDS ARE LIGHT...TRENDING DOWNSLOPE A LITTLE THIS MORNING BUT BACK TOWARD THE NORTHEAST THIS AFTERNOON. LACKING WIND OR DRIER AIR ALOFT...MIXING SHOULD NOT BE TOO GREAT TODAY...WHICH MEANS MORE MOISTURE THAN WE HAD EXPECTED THIS AFTERNOON. MAIN DIFFERENCES OVER YESTERDAY APPEAR TO BE MORE SUNSHINE IN SOME AREAS THIS MORNING...AND MORE SURFACE MOISTURE OVER THE PLAINS FOR STRONGER WETTER STORMS IN THE LATE AFTERNOON AND EVENING. DEW POINTS OF 45-55 DEGREES IN MODEL SOUNDINGS GIVE US 1000-2000 J/KG. SHEAR IS NOT STRONG AND THUNDERSTORM ORGANIZATION MAY DEPEND ON GETTING LARGER SCALE OUTFLOW BOUNDARIES...SO SEVERE THREAT MAY BE LIMITED TO THIS EVENING ON THE PLAINS AND MORE OF A WIND THREAT THAN HAIL. HOWEVER THERE COULD BE STRONG PULSES ABOUT ANYWHERE. LIGHT WINDS ALSO SUGGEST A HEAVY RAIN THREAT AS STORM MOTIONS MAY BE CHAOTIC... BUT WITHOUT ANY ORGANIZATION PROBABLY LIMITED TO LOCALIZED 2-3 INCHES IN AN HOUR OR TWO. CONVECTION SHOULD SLOWLY DEVELOP EASTWARD AND MAY LINGER ON THE PLAINS LATE. DEEPER COOL/MOIST AIR COMES IN AFTER MIDNIGHT WHICH MAY KEEP SOME SHOWERS GOING ALONG WITH SOME STRATUS OVER THE PLAINS. WITH MORNING SUNSHINE AND NO CHANGE TO THE HOT AIR ALOFT IT HAS BEEN HARD TO LOWER OUR HIGH TEMPERATURES. WE WILL BE OFF TO A COOLER START TODAY...SO I TOOK THE RISK OF SHAVING OFF A COUPLE OF DEGREES...WENT WITH THE WARMER NAM GUIDANCE WHICH HAS MID 90S ON THE PLAINS. .LONG TERM...SURFACE HIGH PRESSURE WILL BUILD OVER THE AREA ON TUE BEHIND A CDFNT WHICH WILL FINALLY BRING SOME COOLER AIR TO NERN CO. 850-700 MB TEMPS ARE FCST TO DROP CONSIDERABLY ON TUE WHICH IF CORRECT WOULD KEEP HIGHS ONLY IN THE LOWER TO MID 80S ACROSS NERN CO. MEANWHILE WITH UPSLOPE LOW LEVEL FLOW DEVELOPING SHOULD SEE AN INCREASE IN LOW LVL MOISTURE AS WELL. AS FAR AS PCPN QG FIELDS SHOW BEST VERTICAL VELOCITIES BEFORE 18Z ON TUE WITH LITTLE SHOWN IN THE AFTN OR EVENING THUS COULD SEE SOME SHOWERS IN THE MORNING HOURS IN SOME AREAS. AS FAR AS CONVECTION LATEST SOUNDINGS SHOW A CAPPING INVERSION OVER NERN CO TUE AFTN THUS BEST CHC OF TSTMS WILL PROBABLY BE IN THE MTNS...FOOTHILLS AND PALMER DIVIDE. GFS QUITE A BIT OF PCPN LATE TUE AFTN INTO TUE EVENING OVER THE SRN FOOTHILLS/PALMER DIVIDE AREAS WHILE NAM IS FAR DRIER. AT THIS POINT SEE NO REASON TO ADJUST PREVIOUS FCST WHICH ALREADY HAD SLIGHTLY HIGHER POPS IN THESE AREA. FOR WED A FLAT UPPER LEVEL RIDGE WILL BE OVER THE AREA WITH WNW FLOW ALOFT. SOME TYPE OF WEAK DISTURBANCE IS SHOWN TO MOVE ACROSS SRN WY INTO WRN NE LATE WED AFTN INTO EVENING. IF THIS FEATURE IS REAL THEN COULD SEE A BETTER CHC OF TSTMS ALONG THE CO-WY-NE BORDER AREA. ELSEWHERE THERE WILL STILL BE QUITE A BIT OF LOW AND MID LVL MOISTURE AROUND WHICH COMBINED WITH AFTN HEATING SHOULD LEAD TO SCT TSTMS IN THE MTNS WITH AT LEAST WIDELY SCT ACTIVITY ELSEWHERE. PRECIPITABLE WATER VALUES ARE FCST AROUND AN INCH AND WITH RATHER WEAK MID LEVEL FLOW STORMS WILL BE SLOW MOVING WHICH WILL ALLOW FOR SOME PLACES TO RECEIVE SOME HEAVY RAIN. TEMPS MAY WARM A FEW DEGREES ON WED AS 700 MB READINGS ARE FCST TO RISE AROUND 3 DEGREES C. BY THU GFS SHOWS THE UPPER LEVEL RIDGE BUILDING SLIGHTLY OVER THE AREA WITH A POTENTIAL DISTURBANCE MOVING ACROSS OVER WRN CO WHICH COULD ENHANCE TSTM DEVELOPMENT IN THE MTNS AND HIGHER VALLEYS. EAST OF THE MTNS LOW LEVEL MOISTURE WILL REMAIN IN PLACE WITH ESE LOW LEVEL FLOW THUS SHOULD SEE AT LEAST A SLIGHT CHC OF AFTN/EVENING TSTMS. 850-700 MB TEMPS CHANGE VERY LITTLE ON THU SO AFTN HIGHS SHOULD BE NEAR WEDNESDAYS LEVELS IN THE UPPER 80S TO AROUDN 90. ON FRI THE GFS SHOWS THE WRN CO DISTURBANCE SPLITING WITH ONE PIECE MOVING ACROSS NERN CO BY EARLY AFTN WHILE THE PART MOVES INTO SCNTRL WY. IF THIS IS THE CASE THEN BEST CHC OF TSTMS ON FRI MAY STAY TO THE N AND E OF AREA HOWEVER THERE SHOULD STILL BE SOME WDLY SCT TSTMS WITH THE AMOUNT OF MOISTURE AVAILABLE. ONCE AGAIN 850-700 MB TEMPS SHOW LITTLE CHG FROM THU INTO FRI SO HIGHS SHOULD BE NEAR SEASONAL NORMALS. BY SAT THE UPPER LEVEL RIDGE MAY RETROGRADE SOMEWHAT WITH THE FLOW ALOFT BECOMING MORE NWLY WHICH COULD ALLOW FOR A WEAK FNT TO MOVE INTO NERN DURING THE DAY BRINGING SLIGHTLY COOLER TEMPS AND POTENTIALLY A BETTER CHC OF TSTMS ALONG THE FRONT RANGE AS A DISTURBANCE MOVES ACROSS. && .AVIATION...ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WITH THE MAIN IMPACT POSSIBLE WIND GUSTS TO 40 KNOTS. THERE MAY BE AN INCREASE IN THUNDERSTORM ACTIVITY THIS EVENING WHICH COULD INTERFERE WITH VISUAL APPROACHES. THUNDERSTORMS WILL BE MORE NUMEROUS OVER THE WESTERN APPROACH GATES TO DIA THIS AFTERNOON...AND OVER THE EASTERN APPROACHES THIS EVENING. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && CMG/RPK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1105 AM MDT MON AUG 04 2008 COZ030>051-051200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1105 AM MDT MON AUG 04 2008 ...A COLD FRONT IS ON THE WAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A PLUME OF HIGH LEVEL MOISTURE SITS ACROSS COLORADO TODAY. SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP OVER THE MOUNTAINS...BUT EXPECT A FEW HIGH BASED GUSTY STORMS WITH MORE WIND THAN RAIN ON THE PLAINS TODAY. AN UNSTABLE AND MOIST ENVIRONMENT IN NORTHEAST COLORADO WILL SUPPORT POSSIBLE SEVERE THUNDERSTORMS WITH HEAVY RAIN LATE THIS AFTERNOON AND LASTING LATE INTO THE NIGHT. THIS WILL BE MOSTLY EAST AND NORTHEAST OF FORT MORGAN. A COLD FRONT WILL ADVANCE SOUTH INTO NORTHEAST COLORADO THIS EVENING AND THROUGH THE REST OF THE PLAINS BY TUESDAY MORNING. LATER TONIGHT UPSLOPE CLOUDS AND SHOWERS WILL DEVELOP OVER THE PALMER DIVIDE AND URBAN CORRIDOR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ON THE PLAINS TUESDAY WILL BE ASSOCIATED WITH SIGNIFICANTLY COOLER TEMPERATURES AND HIGHER HUMIDITIES. RAINFALL MOUNTS ON TUESDAY WILL GENERALLY BE LIGHT...ALTHOUGH THUNDERSTORMS OVER AND NEAR THE FRONT RANGE AND PALMER DIVIDE MAY PRODUCE BRIEF HEAVY RAINFALL IN THE AFTERNOON. DRIER AND MUCH WARMER CONDITIONS RETURN TO THE OUTLOOK AREA ON WEDNESDAY AS HIGH PRESSURE MOVES OVER THE AREA. BY WEDNESDAY NIGHT AND THURSDAY...SCATTERED SHOWERS AND THUNDERSTORMS WILL RETURN WITH THE DEVELOPMENT OF MOIST UPSLOPE FLOW AND WITH THE PASSAGE OF AN UPPER LEVEL WEATHER DISTURBANCE. WITH RATHER WEAK FLOW ALOFT AND ABUNDANT MOISTURE SOME OF THE STORMS WEDNESDAY NIGHT MAY PRODUCE LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. RTG/BAKER
The Denver radar (KFTG), 54 km away, was scanning. The volume nearest the first event began at 18:57 UTC.
1 lightning, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122153, 122144.